Oklahoma, 2018Flood in Oklahoma, February 21, 2018
February 21, 2018 · NWS TSA · 1 event in 1 county or zone
Widespread showers and thunderstorms developed across much of eastern Oklahoma on the 20th as a cold front moved through the region. A very moist air mass in place ahead of the cold front promoted the development of heavy rainfall from some of this activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across much of eastern Oklahoma on the 20th as a cold front moved through the region. A very moist air mass in place ahead of the cold front promoted the development of heavy rainfall from some of this activity. Widespread two to five inches of rain fell across much of east central and southeastern Oklahoma through the morning hours of the 21st, which resulted in some flooding of low-lying areas as well as low water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 21, 11:55 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 21, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1155 AM CST Wed Feb 21 2018
.DISCUSSION...
The discussion for the 18Z TAF forecast can be found below.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
More issues for aviation ops over the next 24 hours. After a
relative lull in the activity early this afternoon, another round
of precipitation will move across the region this afternoon and
into the evening hours. The NE OK and far NW AR sites will see a
wintry mix of sleet/fzra, while KFSM/KFYV/KMLC will likely see
just plain rain. Some patchy freezing drizzle is expected after
the wave of precip is over, mainly after midnight tonight, for the
NE OK and NW AR TAF sites. MVFR/IFR conditions will gradually
deteriorate overnight to sub-IFR.
Lacy
&&
.PREV DISCUSSION... /Issued 929 AM CST Wed Feb 21 2018/
UPDATE...
There were no major changes to the forecast this morning. PoPs
have been nudged north a bit this morning across E OK, and
sleet/ice amounts have been tweaked during the day today. The
configuration of the current winter weather advisory has not been
changed. See discussion below.
DISCUSSION...
An upper level wave ejecting north out of old Mexico this morning,
on the eastern side of broad western CONUS trough, will bring the
next round of precip to the region, while round 1 gradually comes
to an end down in far SE OK. The models are in agreement that
light precip will gradually spread northeast over the region
mainly this afternoon and tonight in association with the
ejecting wave. Thermal profiles from the 12Z NAM suggest a mix of
sleet and frz rain for precip types, where temps are expected to
remain at or below frz. The latest obs from MLC suggest that light
sleet may be falling there currently. The current winter weather
advisory covers areas that are expected to receive the wintry mix
either now or later today, and thus no changes are planned at this
time. Updated text products have been sent.
Lacy
PREV DISCUSSION... /Issued 531 AM CST Wed Feb 21 2018/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Overall flight conditions will remain in the IFR category through
this forecast cycle. Widespread rain has largely shifted
southeast of the area for the time being, however some additional
light rain or freezing rain will spread back north across
southeast OK and possibly west central AR later this morning, with
another round of ice accumulating expected to impact northeast OK
by around 00z.
PREV DISCUSSION... /Issued 349 AM CST Wed Feb 21 2018/
DISCUSSION...
Cloud cover along with surface ridging to our west/persistent
northeasterly surface winds will keep the shallow cold air in
place today, with much of eastern OK and far northwest AR
remaining near or below freezing. Morning precipitation will be
mainly confined to areas near or a little above freezing (far
southeast OK/western AR), although precipitation is expected to
lift back north through western/central OK later this morning and
into portions of eastern OK during the afternoon and into the
evening hours. RAP/NAM soundings suggest a mix of freezing rain
and some sleet, with the greatest accumulations generally along
and west of a McAlester to Vinita line. The risk of wintry
precipitation across northwest AR may hold off until beyond 00Z,
with the better chances arriving later Wednesday night.
While there are obvious uncertainties with how quickly
precipitation redevelops and areal extent, feel its prudent to go
ahead with another winter weather advisory for a large portion of
eastern OK and into far northwest AR beginning this afternoon and
continue through Wednesday night. Precipitation looks to taper off
later tonight/early Thursday morning although later shifts will
need to monitor the ending of the advisory.
The active southwesterly flow will continue, with additional
periods of showers/isolated storms expected later Thursday
afternoon into early Saturday. Rainfall axis looks to set up
across southeast OK into northwest AR during this period, with
additional heavy rainfall expected across areas that have received
2-4 inches of rain over the past few days. We'll likely need flood
headlines, but will hold off for now.
A more pronounced trof axis will swing through the region later
Saturday, with a drying/warming trend expected going into next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 31 30 47 38 / 40 60 60 60
FSM 41 39 53 47 / 60 50 50 90
MLC 34 32 50 41 / 60 50 60 80
BVO 32 30 43 34 / 40 70 60 50
FYV 36 34 53 43 / 40 40 50 80
BYV 33 32 53 45 / 40 40 40 80
MKO 34 32 50 41 / 40 50 60 70
MIO 32 31 49 39 / 20 50 50 60
F10 31 30 47 39 / 60 50 60 70
HHW 41 37 53 48 / 90 50 70 80
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 AM CST Thursday for OKZ054>067-
070-071-073.
AR...Winter Weather Advisory until 6 AM CST Thursday for ARZ001-002.
&&
AVIATION.....30Hazardous weather outlook, Feb 21, 9:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
958 AM CST Wed Feb 21 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
958 AM CST Wed Feb 21 2018
...ADDITIONAL ICING EXPECTED TODAY AND TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...This afternoon.
ICE ACCUMULATION.
RISK...Limited.
AREA...Eastern Oklahoma and far northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Precipitation will expand back northward across the area today and
continue across parts of northeast Oklahoma and northwest Arkansas
into the evening. Temperatures to the northwest of a line from near
Eureka Springs to Jay to McAlester will remain near or below
freezing throughout the day, thus any precipitation that falls
northwest of that line will be in the form of freezing rain and
sleet. Freezing rain and sleet will become more focused across
northeast Oklahoma and far northwest Arkansas this evening with the
heaviest icing generally along and west of U.S. Highway 75, where
between a tenth to two tenths of additional icing is possible by
tonight. Precipitation should begin to taper off after midnight,
with some freezing drizzle likely lingering after the main precip
event is over.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY through TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Additional rounds of widespread shower and thunderstorm activity
are expected throughout the week. This will result in more
potential flooding and flash flooding through the end of the week,
with highest amounts expected across southeast Oklahoma into
northwest Arkansas.
weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Feb 21, 11:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1113 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FREEZING RAIN BARTLESVILLE 36.75N 95.98W
02/21/2018 M0.24 INCH WASHINGTON OK ASOS
EVENT TOTAL ICE ACCUMULATION AS MEASURED BY ASOS.
1042 AM FREEZING RAIN TULSA 36.13N 95.92W
02/21/2018 M0.06 INCH TULSA OK ASOS
EVENT TOTAL ICE ACCUMULATION AS MEASURED BY ASOS.
1042 AM FREEZING RAIN JENKS 36.02N 95.97W
02/21/2018 M0.02 INCH TULSA OK ASOS
EVENT TOTAL ICE ACCUMULATION AS MEASURED BY ASOS.
1042 AM FREEZING RAIN MUSKOGEE 35.75N 95.37W
02/21/2018 M0.05 INCH MUSKOGEE OK ASOS
EVENT TOTAL ICE ACCUMULATION AS MEASURED BY ASOS.
1042 AM FREEZING RAIN HIGHFILL 36.26N 94.36W
02/21/2018 M0.01 INCH BENTON AR AIRPLANE PILOT
EVENT TOTAL ICE ACCUMULATION AS MEASURED BY ASOS.
1042 AM FREEZING RAIN KEYSTONE STATE PARK 36.14N 96.27W
02/21/2018 E0.15 INCH TULSA OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN CHECOTAH 35.47N 95.52W
02/21/2018 E0.10 INCH MCINTOSH OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN PAWNEE 36.34N 96.80W
02/21/2018 E0.15 INCH PAWNEE OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN 5 W TULSA 36.13N 96.01W
02/21/2018 E0.10 INCH TULSA OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN COPAN 36.90N 95.93W
02/21/2018 E0.10 INCH WASHINGTON OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN OWASSO 36.27N 95.85W
02/21/2018 E0.10 INCH TULSA OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN COLLINSVILLE 36.36N 95.84W
02/21/2018 E0.10 INCH TULSA OK PUBLIC
ESTIMATED ICE ACCUMULATION. VIA SOCIAL MEDIA.
1042 AM FREEZING RAIN OWASSO 36.27N 95.85W
02/21/2018 E0.10 INCH TULSA OK NWS EMPLOYEE
ESTIMATED ICE ACCUMULATION ON TREES.
&&
SJCFlood, Adair
- When
- February 21, 12:00 PM CST to 2:00 PM CST
- Where
- Adair County, 2.09 mi ESE of Stillwell Arpt to 2.47 mi ESE of Stillwell Arpt
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.817, -94.587
A 53-year old man drove his vehicle into a flooded, low-water crossing about three miles east of Stillwell in Adair County, where he drowned.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Adair | 2018-02-21 | 53 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
- Flooding in Arkansas, February 21 to 23, 2018$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742595.